Alert archive / New Mexico / Wind Advisories in 2024

Wind Advisory 5, NWS Albuquerque, NM

January 15, 2024Colfax County, Mora County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this wind advisory at Jan 15, 2024, 1:16 AM MST for Colfax County, Mora County, San Miguel County, New Mexico. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2024, 1:16 AM MST (08:16 UTC)
Expired
Jan 15, 2024, 12:00 PM MST
In force
11 hr
Issued by
NWS Albuquerque, NM

Counties Colfax County, NM, Mora County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 189 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 8.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2024-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2024-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2293 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

123 
WWUS75 KABQ 150816
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
116 AM MST Mon Jan 15 2024

NMZ215-151900-
/O.NEW.KABQ.WI.Y.0005.240115T0816Z-240115T1900Z/
East Slopes Sangre de Cristo Mountains-
116 AM MST Mon Jan 15 2024

...WIND ADVISORY IN EFFECT UNTIL NOON MST TODAY...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph.

* WHERE...East Slopes Sangre de Cristo Mountains.

* WHEN...Until noon MST today.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Guyer
1 follow-up statement
132 
WWUS75 KABQ 151845
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1145 AM MST Mon Jan 15 2024

NMZ215-151945-
/O.EXP.KABQ.WI.Y.0005.000000T0000Z-240115T1900Z/
East Slopes Sangre de Cristo Mountains-
1145 AM MST Mon Jan 15 2024

...WIND ADVISORY WILL EXPIRE AT NOON MST TODAY...

Windy conditions will persist through the afternoon hours, but 
generally below advisory threshold.

$$

11

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Jan 14, 10:28 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Jan 14, 10:28 PM MST, 2 hours 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1028 PM MST Sun Jan 14 2024

...New AVIATION...

.UPDATE...
Issued at 732 PM MST Sun Jan 14 2024

A few snow showers persist on radar this evening over the
northwest/north central and 00Z NAM12 indicates an isolated
showers into the overnight so tweaked pops, but not expecting
anything more than a localized dusting to an inch of snow. The
main concern is the potential for dangerously cold wind chill
temperatures as the reinforcement of arctic air enters northeast
NM Monday afternoon and makes steady progress south and westward
Monday evening. Therefore have issued a Wind Chill Watch for
portions of northeast and east central NM starting late Monday
afternoon through Tuesday morning. Updated grids and ZFP are out.

&&

.SYNOPSIS...
Issued at 100 PM MST Sun Jan 14 2024

Another frigid night is forecast across the eastern plains as
arctic air continues it's hold, while much of central and western
NM experience above normal low temperatures. A reinforcing shot of
arctic air will progress southwest across eastern NM Monday and
pull up stationary near the central mountain chain, keeping frigid
cold conditions going across eastern NM through Tuesday. Western
NM will be colder as well going into Monday night, but not as
cold as the single digit to negative single digit temperatures
forecast across eastern NM. A dramatic warm up is forecast
Wednesday, with temperatures near to above normal forecast going
into Thursday. Another strong cold front will invade eastern NM
Thursday night, bringing much colder temperatures going into
Friday.

&&

.SHORT TERM...
(This evening through Monday night)
Issued at 100 PM MST Sun Jan 14 2024

Evolution of a shallow arctic air mass continues to be the primary
challenge in the short term forecast. As the shortwave trough ejects
into the Great Plains overnight, flow aloft will become more
northwest. Sfc flow across the central mts and westward will shift
more westerly, which will help to keep the frigid air mass from
seeping further west. Meanwhile, southerly wind variations across
the eastern plains will abate the more extreme minimum temperatures.
Still, bitter cold temperatures will remain overnight in conjunction
with elevated sfc winds. Wind chill values across Union Co
especially will dip to -19F at times, and as such, did issue a Wind
Chill Advisory for the overnight period. As the shortwave departs,
bouts of light snowfall may occur across the northern mts but
accumulations will be quite minimal.

Challenges continue moving into Monday, as a reinforcing shot of
cold air will keep portions of the eastern plains below freezing for
high temperatures. Sfc high pressure will enhance the stubbornness of
the air mass, reaching a stout 1038 mb in the northeastern corner of
the state by evening. The southern and western extent of this cold
air remains the caveat to tomorrow's temperature forecast,
complicated by departures still existing across guidance. The GFS
touts the most bullish evolution, with CAO only rebounding a few
degrees compared to today's readings. The influence of the air mass
spreads further south as well, with locales like TCC and CVS seeing
highs in the mid to upper 20s. Meanwhile, the NAM is less impressed,
bringing CAO up to nearly 20F and TCC/CVS into the mid and upper
30s. Given the propensity for models to underplay the extent of
these types of air masses, did decide to go with the cooler side of
guidance. High pressure at the sfc sinks south Monday night,
allowing Monday night's lows to fall even further than tonight's.
This combined with brisk winds across the eastern plains may bring
the reprise to dangerous wind chills, especially across northeastern
NM.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 100 PM MST Sun Jan 14 2024

A very cold start to the day Tuesday, with most of eastern NM
starting off in the negative single digits to positive single
digits. The northeast plains and far northeast highlands are
forecast to remain below freezing all day and won't rise above
until late Wednesday morning. The arctic airmass is forecast to
slide east out of the area Tuesday night and a dramatic warm up
is forecast Wednesday, especially across eastern NM where stronger
downslope winds will help to boost high temperatures 20-30
degrees relative to Tuesday's. Rising pressure heights associated
with a swelling ridge over the Great Basin will help keep warmer
temperatures in place on Thursday, with highs reaching above
normal across southern portions of our area and near normal north.
Another arctic cold front will invade eastern NM Thursday night
and bring much colder temperatures going into Friday, while
western NM remains above normal under the influence of the
aformentioned ridge. Our forecast temperatures for Thursday night
and Friday across eastern NM are likely too high given this
airmass has the potential to be comparable to the current airmass
across eastern NM. Don't be surprised if the temperature forecast
for eastern NM trends down with the next few forecast cycles.
Moisture advection is forecast next weekend in advance of a
shortwave trough that will bring the return of precipitation to
western and central NM by Sunday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1025 PM MST Sun Jan 14 2024

Northwest flow aloft with potential for LLWS along the Sangre de
Cristo mts and adjacent northeast highlands until around 15/18Z.
Mt tops of northwest and north central NM occasionally obscured
in clouds and isold -shsn until around 15/12Z. Arctic air mass to
remain over much of eastern NM with isold to lcl MVFR cigs over
northeast NM. A reinforcing surge of arctic air expected into
northeast NM between 15/18-21Z which will push farther west to the
east slopes of the Sangre de Cristo mts by 16/00Z and south
through the remainder of the eastern plains with potential for
MVFR cigs in it's wake.

&&

.FIRE WEATHER...
Issued at 100 PM MST Sun Jan 14 2024

No critical fire weather conditions are expected for the next 7
days. An arctic air mass will continue to seep into the eastern
portion of the state tonight through Tuesday morning. Quieter
weather expected through the remainder of the week with dry
conditions. Ventilation will trend better tomorrow, diminishing
through the week, becoming poor areawide by Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  19  37  13  36 /   0   0   0   0
Dulce...........................  15  35   1  35 /  10   5   0   0
Cuba............................  16  37  10  35 /  10   0   0   0
Gallup..........................  13  40   7  44 /   0   0   0   0
El Morro........................  17  38  11  41 /   0   0   0   0
Grants..........................  18  43  12  44 /   0   0   0   0
Quemado.........................  18  43  16  45 /   0   0   0   0
Magdalena.......................  26  48  24  49 /   0   0   0   0
Datil...........................  23  44  21  46 /   0   0   0   0
Reserve.........................  15  51  14  54 /   0   0   0   0
Glenwood........................  27  52  27  57 /   0   0   0   0
Chama...........................  13  30   0  31 /  20  10   0   0
Los Alamos......................  24  37  16  37 /   5   0   0   0
Pecos...........................  21  38  10  38 /  10   0   0   0
Cerro/Questa....................  15  34   6  32 /  10   5   5   0
Red River.......................  13  30   3  29 /  10   5  10   0
Angel Fire......................  10  27  -7  29 /  20   5  10   0
Taos............................  16  33   0  31 /  10   5   5   0
Mora............................  21  36   7  38 /  10   0   5   0
Espanola........................  22  42  14  41 /   5   5   0   0
Santa Fe........................  23  37  14  37 /   5   0   0   0
Santa Fe Airport................  23  41  14  39 /   5   0   0   0
Albuquerque Foothills...........  27  46  26  45 /   5   0   0   0
Albuquerque Heights.............  28  48  25  46 /   0   0   0   0
Albuquerque Valley..............  26  50  22  48 /   0   0   0   0
Albuquerque West Mesa...........  26  48  22  47 /   0   0   0   0
Belen...........................  24  51  19  50 /   0   0   0   0
Bernalillo......................  27  47  23  46 /   0   0   0   0
Bosque Farms....................  23  50  19  49 /   0   0   0   0
Corrales........................  26  48  23  47 /   0   0   0   0
Los Lunas.......................  24  50  20  49 /   0   0   0   0
Placitas........................  27  44  24  43 /   0   0   0   0
Rio Rancho......................  27  46  23  46 /   0   0   0   0
Socorro.........................  29  56  26  54 /   0   0   0   0
Sandia Park/Cedar Crest.........  25  39  18  39 /   5   0   0   0
Tijeras.........................  26  41  20  42 /   5   0   0   0
Edgewood........................  25  41  13  41 /   5   0   0   0
Moriarty/Estancia...............  20  43   4  43 /   0   0   0   0
Clines Corners..................  22  38   4  37 /   5   0   0   0
Mountainair.....................  26  44  14  44 /   0   0   0   0
Gran Quivira....................  26  46  15  45 /   0   0   0   0
Carrizozo.......................  31  54  21  50 /   0   0   0   0
Ruidoso.........................  29  48  16  46 /   0   0   0   0
Capulin.........................   4  18  -8  30 /   0   0   5   0
Raton...........................   7  30  -7  31 /   0   5   5   0
Springer........................   6  33  -6  32 /   0   5   0   0
Las Vegas.......................  20  38   4  37 /   0   0   0   0
Clayton.........................  -4   8  -7  28 /   0   0   0   0
Roy.............................   6  25  -4  27 /   0   0   0   0
Conchas.........................   8  30   0  34 /   0   0   0   0
Santa Rosa......................  16  43   4  42 /   0   0   5   0
Tucumcari.......................   5  25   2  33 /   0   0   0   0
Clovis..........................  10  36   3  33 /   0   0   0   0
Portales........................   8  41   0  35 /   0   0   0   0
Fort Sumner.....................  15  46   2  36 /   0   0   0   0
Roswell.........................  20  50  12  38 /   0   0   0   0
Picacho.........................  29  57  10  47 /   0   0   0   0
Elk.............................  29  57  11  51 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until 8 AM MST Monday for NMZ230.

Wind Chill Watch from Monday afternoon through Tuesday morning
for NMZ228-230>232-234>236.

&&

SHORT TERM...99
LONG TERM....11
AVIATION...99

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 7:01 PM MSTWind Chill WatchABQColfax, Curry, Harding, Mora, Quay, Roosevelt and 2 more7 hr
Jan 15, 1:59 AM MSTWind Chill WarningABQColfax, Harding, Mora, Quay, Union30 hr
Jan 15, 1:59 AM MSTWind Chill AdvisoryABQColfax, Curry, Harding, Mora, Quay, Roosevelt and 1 more30 hr

Nearby

Wind Advisories in New Mexico, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.